Skip to Main Content

Chapter 64. Local Anesthetic Systemic Toxicity

The pillars of local anesthetic systemic toxicity (LAST) treatment consist of:

A. Administration of propofol induction dose, for counteracting seizures

B. Airway management and circulatory support

C. Avoiding further alkalosis until initiation of lipid emulsion therapy

D. Prompt administration of a 2% lipid emulsion

B is correct. LAST typically starts with prodromal neurological symptoms. Patient conditions can rapidly deteriorate from that point on to seizures and coma. Accompanying cardiovascular symptoms can also progress in a fast manner and can eventually lead to arrhythmias, hypotension, and asystole. Airway management and circulatory support are therefore the cornerstones of LAST treatment. Starting intralipid infusion is important but it is meaningless if Airway, Breathing, and Circulatory support is not initiated as swiftly as possible.

A is incorrect. Although propofol can be used in sedative or antiseizure doses, full induction doses of propofol are not recommended. Some people may be fooled into thinking propofol can be a substitute for lipid emulsion 20% and in the same way act as antiseizure medication. However, high doses of propofol have a severe negative inotrope effect. Benzodiazepines (midazolam) remain the best option to counter seizures without compromising cardiovascular stability.

C is incorrect. Rapid degradation of cardiovascular stability and hypercapnia with lactate development will lead to acidosis, not alkalosis. Avoiding further acidification, hyperventilation, and supportive measures will help bridge the time gap between administrating the lipid emulsion and its effect.

D is incorrect. Prompt administration of 20% lipid emulsion is one of the cornerstones in the treatment of LAST. A bolus of 1.5 mg/kg should be administered right after cardiopulmonary life support is initiated. A continuous infusion of 0.25 mL/kg/min should be prepared by helpers and started as quickly as possible.

Patient-related risk factors for local anesthetic systemic toxicity (LAST) are:

A. Extreme muscle mass, because skeletal muscle acts as a depot for local anesthetic (LA)

B. Having epilepsy and seizures as a comorbidity

C. Malnutrition

D. Site of injection

C is correct. Malnutrition leads to several conditions that can greatly increase the risk for the occurrence of LAST. For one, malnutrition involves muscle wasting. Skeletal muscle acts as a depot for systemically absorbed LA, which acts as a buffer. Frail patients who are malnourished will also have a lower serum albumin level; again this will increase the chance of free LA in the bloodstream. Usually the diminutive patient will have other conditions such as liver or kidney failure/problems, ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.